I just took my sugar b/c I was having excessive thirst and polyuria. My meter said 520! I've never had a reading that high. I've been pretty moody the last couple of days which is probably due to running high. I take metformin 1000 mg bid and 30 mg actos daily. I use novolog and levimir but I'm not very compliant with my insulin use...I hate it. I just gave myself 30U novolog and am drinking a lot of water. Any other advice? Should I be worried?
Do you know your sensitivity factor? Bomb bolusing can be dangerous. Did you check the 520? If you had anything like glucose or simple sugars on your hands it can throw your test off by a lot. I'm sorry you hate the insulin thing but it's the best thing you can do for yourself. If they have been prescribed, you need them. What's the problem in taking your insulin?
yeah i checked...its real. thanks for the advice on "bomb bolusing" I was wondering how high I could go. 30 is actually what I would take before eating spaghetti or something so i don't think it will move me that much, but like you said I'm scared to take too much insulin. Do you think water will bring it down as I pee it off?
OK, not to seem patronizing or simplistic in any way, and I apologize if I come across that way (it's just that I do this ALL the time)... but... did you wash your hands first? That sometimes throws things off a lot... :/ Even when we don't think it would, or we think we haven't touched anything...
not patronizing at all...yeah i did...I'm feeling a bit blurred as well and peeing and drinking constantly. its real
Might be a good idea to go to the hospital, then. :(
Get someone to drive you!
I'm sorry you're having this experience, Scott. It's scary and you feel like crap which makes it harder to make good decisions. Pete is right that it would help to know your ISF (how much 1 unit of insulin lowers your blood sugar), but since you don't, just be sure and test, test, test. Wait for at least three hours to see how that 30 unit dose affects you before you consider taking more. Then make notes of the numbers. If you come down by 300 points (to 229) you can assume at least tentatively that 1 unit lowers you about 10 points. I agree you should drink a lot of water and not exercise when you are that high. Eat as little carbs as you can and bolus for your meals. Be careful not to "stack" insulin. Don't take a correction dose and then an hour or two later take more for a meal. Remember insulin stays in your body for 3-4 hours. If your numbers don't come down with reasonable effort or if you start to feel really sick, vomiting, etc, go to the ER. Meanwhile you should talk with your doctor.
And yes, I absolutely think you need to take the insulin you were prescribed to prevent something like this occuring
Yes, drinking a couple of 8 oz. glasses of water will also help flush the excess glucose from your body. The shock of the 520 must have been huge. :)
Also, sometimes when your glucose is rather high, you can be a little insulin resistent. Check your glucose at least every hour until you can see if you are dropping. Sometimes in this situation it starts out slow and then you can drop very quickly. Just remember that the rapid takes 10 or so minutes to start working and peaks in about 1.5 to 2 hours. It may take a while to come down so don't keep hitting the rapid acting. Even after the insulin should be out of your system, insulin still has a downward effect on glucose for 4-6 hours.
Thanks for that. I'm not vomiting and don't feel too sick (just a bit on edge). I probably could have done more than 30 but didn't want to get into any trouble. I will take good notes. thanks for the advice. you made me feel better
yep...need to get more serious about this. I spend my life fighting the big D b/c I'm only 35. I was diagnosed at 30. For the most part I've done well, but I'm just not that great at taking care of myself. I've got 3 kids with one on the way and a crazy schedule...yes I know that is exactly why I need to
Do you know of a particular reason for such a high glucose? Is this a complete surprise or is this the result of carb miscalculation? If your fasting glucose is high, you should see your doctor because something may need adjustment. Learn to love the insulin, insulin is your friend (who can, admittedly, be somewhat temperamental).
It's better to be safe than do something desperate and cause yourself to plummet. But as long as you don't overlap your boluses, test frequently and give the insulin time to finish acting before deciding if you need more, you should be ok. If your wife or someone is home with you they can serve as a sounding board to make sure you are making good decisions. DKA is not common with Type 2's, but it can happen. The main thing is to get those numbers out of the stratosphere ASAP without taking unnecessary risks. Then you can work on a plan to never go there again.
I'm glad you feel better; having a plan helps. In between testing etc try and kick back with a movie or whatever helps you relax.
I've always had the view that once you are on insulin it is "the end" Guess I always heard that from my diabetic grandparents. I also feel like if I would watch my diet I probably wouldn't need it although my provider says yes...she is a big insulin fan though. I just can't get my head around it for some reason. The other thing I can't understand is that if my problem is insulin resistance then how does taking more insulin help. I also don't want to gain any more weight, I already have a weight problem.
Your grandparents were full of it. Insulin isn't "the end" -- it's not about how you perform, it's about what your body needs and those needs change as T2 progresses. It is no failure to require insulin. It is just another method of treatment. There can come a point where the exercise and diet alone aren't enough to handle your insulin needs. With insulin resistance you need to augment the insulin you are making. Weight gain from insulin is primarily from having to consume more carb for lows and the feeling of freedom that you first have that some of the things off the list can be back on the list with just a little help from your friend. When I first got into control I gained a lot of weight. Then I went out of good control and had a period of wandering in the desert. When I started carb counting and logging (it is, unfortunately, a necessary evil that I resisted for way too long) with some additional exercise, I was able to get down to a manageable weight and I'm able to maintain it fairly easily. It's all about moderation.
I resisted the carb counting thing because I didn't want to do math (hello, have you met Denial?), I didn't want to write anything down. I got born again, started carb counting and all that. While I was new to it it was very helpful to keep records. After a while, I wasn't quite so good at writing it down. But for the nuts and bolts experience, it was a good exercise.
I'm one of the folk who had a grandfather that lost a limb to diabetes (I came with my own "scared straight" story pre-diagnosis). The field has changed and we know a lot more now than we used to. Insulin is just a tool in our arsenal. Well, a tool in the T2 arsenal. As a T1 my armaments are pretty limited. :)
Thanks for all the great advice y'all. I'm down to 320 after almost 2 hours (and 30U Novolog). Emily, thanks for the tough love...I feel like a jerk. I hope all is well for you. You sound like an awesome person.
Cool. You're on the way down. It's easy to panic. Drink water and do your best to get on the bus.
Ketones indicate that your body is burning fat as fuel (this can be due to a severe lack of insulin or other causes such as not eating for a long period of time or a very low carbohydrate diet). I've never heard anything about ketones indicating that kidney damage is occurring. Of course, if blood sugars are high then kidney damage may well be occuring, but it's the high BG doing this, not the ketones ...
Also, the glucose itself if not toxic. It's the inflammation that causes the damage. Passing ketones is not automatically damaging to the kidneys. Its the uncontrolled BG that causes the problems.